Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 32, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 6, 2019, 3:12 PM EDT for Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2019, 3:12 PM EDT (19:12 UTC)
- Expired
- Jul 6, 2019, 3:45 PM EDT
- In force
- 33 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greater Bridgeport Planning Region, CT, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 64 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1195 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:34 PM EDT, 38 minutes earlier.
Area forecast discussion, Jul 6, 2:34 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service New York NY 234 PM EDT Sat Jul 6 2019 .SYNOPSIS... High pressure moves farther offshore as a cold front approaches from the north and west this afternoon. The front moves across late tonight. The front will move farther south of Long Island Sunday as high pressure from the Great Lakes builds across the local region Sunday into Sunday night. The high pressure area remains in control into the middle of next week. A cold front approaches Thursday into Friday. && .NEAR TERM /THROUGH TONIGHT/... A cold front oriented from SW to NE moves closer to the region through this afternoon and will move across late tonight. Aloft in the mid levels, a shortwave pivots across eastern Quebec and enters into Newfoundland and Labrador with a parent low near the surface moving through these same areas and these are both associated with the cold front. Convection continues in a pulse to multicell mode basically across the western half of the local region with widely scattered coverage. Temperatures and dewpoints are mainly on track. Not much change made to max temperatures forecast for the day. Ahead of convection, heat indices reach into mid and upper 90s in and around NYC and lower 90s on average elsewhere. Through this afternoon, a pre-frontal trough sets up to the west of the region. The trough will move in late this afternoon and provide a focus for the first main area of showers and thunderstorms to move across. Ahead of this trough though, mesoscale models are indicating quick development with daytime heating of showers and thunderstorms across the region with mesoscale boundaries playing a key role with less intense showers and thunderstorms. The NSSL WRF particularly picks up on this scenario. The convection has been ongoing across the western half in mainly a scattered coverage since late this morning. Sea breeze boundaries and differential heating are providing initiation mechanisms. Atmosphere has provided a favorable environment for this as there is some sunshine, growing cumulus development and convection plus very moist low levels, with dewpoints in the low to mid 70s. Observed CAPE has already exceeded 2000 J/kg in some areas with potential for CAPE to reach near 3000 J/kg late this afternoon into early this evening. Any thunderstorms will be capable of producing heavy rain with precipitable waters starting from just under 2 inches this morning up to around 2.25 inches for this afternoon into this evening. Before the greater forcing arrives late today, any thunderstorms earlier this afternoon will have less steering flow. This can be seen from forecast model soundings where both NAM and GFS keep flow in the atmospheric column less than 25kt through this afternoon. See the hydro section for flooding potential. By late afternoon and through this evening is when most convection is expected. The highest coverage of showers and thunderstorms is expected during this timeframe with still about 20kt or less of atmospheric column winds. That is not much steering flow and with close to unidirectional flow from to low to upper levels, training of thunderstorm cells will certainly be a possibility. Overall mode of convection would be broken line segments and multicell clusters considering the limited shear. Severe potential does seem quite limited with the main threat being flooding. The gusty winds will be little more apparent this evening for northern portions of the region as the bulk shear increases more, reaching closer to 25 kt from 0-6km above the ground. By late evening into the overnight, while most convection will be trending downward, it will not be totally done yet. There will be a low chance for showers as the cold front itself moves across. Instability will be lower so thunderstorm potential will be quite limited so the thunder chances will be decreasing overnight. Most mesoscale models are breaking apart and keeping widely scattered at most with showers overnight into early Sunday. Lows tonight will be in the upper 60s to lower 70s for most locations which will be seen early Sunday morning. There is a moderate risk for the development of rip currents at Atlantic beaches through early this evening. && .SHORT TERM /SUNDAY THROUGH MONDAY/... Any remaining showers will be ending Sunday morning with a mainly dry forecast for Sunday afternoon as the cold front moves farther south of Long Island. The easterly flow developing behind the front and convergence along the coast may help prolong the shower activity. There could be a few lingering showers south of Long Island for the afternoon with the continued easterly flow. A new high pressure will be slowly building into the local region from the Great Lakes Sunday into Sunday night. The circulation from this high will keep the local region in a light easterly flow at the surface. The precipitable waters decrease Sunday into Sunday night, near 1.25 inches by late Sunday afternoon and closer to 1 inch by early Monday. However, the subsidence from the high will be limited. Aloft in the mid levels, a shortwave will be moving across. The local area has slight height falls on a W-NW mid level flow, so there is some cyclonic flow. This will keep more clouds around. Highs Sunday are a range from the upper 70s to lower 80s with the relatively cooler MAV guidance utilized. Lows Sunday night are a range from the upper 50s to upper 60s with relatively warmer MET guidance utilized. Keeping a lower diurnal temperature trend with more of a cooler maritime airmass coming into form across the local region. High pressure remains in control for Monday. The region will also be under the influence of a deep closed low over eastern Canada, which amplifies the upper trough axis overhead. Surface frontal boundary is progged to be located well to the south and west with dry and seasonably warm conditions in place. There is a moderate risk for the development of rip currents at Atlantic beaches Sunday. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Upper trough axis will continue amplifying slightly into the Tuesday as it moves off the New England coast. This will allow shortwave upper ridging to gradually build in its wake for midweek. The result will be a generally deep NW flow aloft and surface high pressure in control. Subsidence will dominate with dry conditions and a gradual moderation in airmass expected Tuesday into Wednesday. Models have converged a bit in approach of next PAC shortwave rotating around another closed upper low sliding into Hudson's Bay for the late week period, but still enough spread at Day 6-7 for low predictability on timing of associated cold front and resultant shower and thunderstorms activity during the Thursday/Friday time period. Temps will run near seasonable, with an increase in humidity levels during this time. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... A cold front approaches today and passes through tonight. Fog and stratus has generally improved across the area, though cigs may occasionally approach 030. Showers and thunderstorms have already begun to develop across the area, and could impact the terminals throughout the day. Timing and exact location will be difficult to pinpoint. Main activity will arrive later this evening with the cold front, roughly after 22Z for KSWF, and after 23-01Z elsewhere. SW winds will increase to around 10 kt. Occasional gusts to near 20 kt possible into the evening. .OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY... .Sunday...Any lingering MVFR becoming VFR in the morning. .Monday-Wednesday...VFR. .Thursday...Mainly VFR. Chance of afternoon/evening TS. && .MARINE... Overall, sub SCA conditions are expected through Sunday night. However, the pressure gradient increases this afternoon into the evening ahead of a cold front. Gusts up to 20 kt are possible and ocean seas build to 4 ft. These conditions subside late tonight, but return on the ocean again on Sunday into Sunday night with the easterly flow. So, conditions are forecast to get close but stay below SCA criteria for the ocean. Other waters are forecast to remain well below SCA criteria through Sunday night. Sub-SCA conditions are expected for the early to mid part of next week. && .HYDROLOGY... Locally heavy rain is possible with showers and thunderstorms this afternoon and evening considering the very humid airmass and slower speed to the thunderstorms as well as training of thunderstorms. The main threat will be from minor urban and poor drainage flooding. There is also a localized threat for flash flooding with showers and thunderstorms that move across the same areas in a short period of time. No widespread hydrologic impacts are expected for Sunday through the middle of next week. && .TIDES/COASTAL FLOODING... The Saturday evening high tide may approach minor coastal flooding benchmarks across the back bays of southern Queens and southern Nassau. Astronomical tides are lower and only feel a location or two could briefly approach minor benchmarks. No coastal flood statement has been issued at this time. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off the air. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...DS/NV NEAR TERM...JM SHORT TERM...JM/DS LONG TERM...DS/NV AVIATION...JC/MD MARINE...JM/DS/NV HYDROLOGY...DS/NV TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, Jul 6, 11:42 AM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1142 AM EDT Sat Jul 6 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-071545- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 1142 AM EDT Sat Jul 6 2019 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Flash flooding will be possible with showers and thunderstorms through this evening. There is a marginal threat for damaging winds with a few thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ330-335-338-340-345-350-353-355-071545- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1142 AM EDT Sat Jul 6 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. There is a marginal threat for damaging winds with a few thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NYZ075-080-081-178-179-071545- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 1142 AM EDT Sat Jul 6 2019 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Flash flooding will be possible with showers and thunderstorms through this evening. There is a marginal threat for damaging winds with a few thunderstorms. There is a moderate risk of rip currents at Atlantic Ocean Beaches through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 6, 1:25 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service New York NY
125 PM EDT Sat Jul 6 2019
CTZ005-006-061830-
Northern Fairfield-Northern New Haven-
125 PM EDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND
NORTHWESTERN NEW HAVEN COUNTIES...
At 124 PM EDT, a strong thunderstorm was located over Monroe, or near
Newtown, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Shelton around 130 PM EDT.
Derby around 140 PM EDT.
Seymour around 150 PM EDT.
Woodbridge around 155 PM EDT.
Naugatuck and Beacon Falls around 205 PM EDT.
Bethany around 210 PM EDT.
Prospect around 215 PM EDT.
Hamden around 220 PM EDT.
Wallingford and Cheshire around 230 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4157 7294 4156 7295 4156 7293 4140 7281
4127 7323 4143 7335 4151 7321 4151 7316
4154 7316 4163 7299
TIME...MOT...LOC 1724Z 244DEG 13KT 4139 7320
JPSpecial weather statement, Jul 6, 3:08 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service New York NY
308 PM EDT Sat Jul 6 2019
CTZ009-NYZ070-071-062015-
Southern Fairfield-Southern Westchester-Northern Westchester-
308 PM EDT Sat Jul 6 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES...
At 307 PM EDT, a strong thunderstorm was located over Greenwich, or
near Port Chester, moving northeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Stamford, Norwalk, White Plains, Port Chester, New Canaan, Rye,
Greenwich, Harrison, Darien, Hawthorne, Bedford, Rye Brook, Elmsford,
Armonk and Thornwood.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4108 7385 4128 7357 4104 7340 4099 7356
4100 7359 4092 7371
TIME...MOT...LOC 1907Z 227DEG 13KT 4108 7366
JPThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 2:12 PM EDT | Areal Flood Advisory | OKX | Richmond | 63 min |
| Jul 6, 3:08 PM EDT | Special Weather Statement | OKX | Westchester | 67 min |
| Jul 6, 3:31 PM EDT | Areal Flood Advisory | OKX | Westchester | 59 min |
| Jul 6, 3:35 PM EDT | Special Weather Statement | OKX | Orange | 55 min |
| Jul 6, 1:25 PM EDT | Special Weather Statement | OKX | 65 min | |
| Jul 6, 7:31 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 89 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Severe Thunderstorm Warnings in Connecticut, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.